Association Between Gastrointestinal Manifestations Following Acetaminophen Poisoning And Outcome In 291 Acetaminophen Poisoning Patients

saedzyoud's picture
Journal Title, Volume, Page: 
Pharmacoepidemiology and Drug Safety. 2010 May;19(5):511-7
Year of Publication: 
2010
Authors: 
Sa’ed H. Zyoud
WHO Collaborating Centre for Drug Information, National Poison Centre, Universiti Sains Malaysia (USM), Penang, Malaysia
Current Affiliation: 
Department of Pharmacy, Faculty of Medicine and Health Sciences, An-Najah National University, Nablus, Palestine
Rahmat Awang
WHO Collaborating Centre for Drug Information, National Poison Centre, Universiti Sains Malaysia (USM), Penang, Malaysia
Syed Azhar Syed Sulaiman
WHO Collaborating Centre for Drug Information, National Poison Centre, Universiti Sains Malaysia (USM), Penang, Malaysia
Samah W. Al-Jabi
WHO Collaborating Centre for Drug Information, National Poison Centre, Universiti Sains Malaysia (USM), Penang, Malaysia
Preferred Abstract (Original): 

Background Acetaminophen poisoning is a common clinical problem, and early identification of patients with more severe poisoning is key to improving outcomes. Purposes This study intends to document prevalence, clinical characteristics, and predictors of gastrointestinal (GI) manifestations and to assess the impact of these manifestations on outcome in patients with acetaminophen poisoning.
Methods This is a retrospective cohort study of hospital admissions for acute acetaminophen poisoning conducted over a period of 5 years from 1 January 2004 to 31 December 2008. Parametric and non-parametric tests were used to test differences between groups depending on the normality of the data. Statistical Package for Social Sciences (SPSS) 15 was used for data analysis.
Results Two hundred and ninety-one patients were studied; their mean age was 23.017.4 years and 76.6% had GI manifestations. Multiple logistic regression showed that significant risk factors for GI manifestations were present among patients who reported acetaminophen dose ingested [1]10 g (p<0.001), and latency time more than 8 hours ( p¼0.030). GI manifestations at first admission predicted poorer outcomes in terms of estimated acetaminophen levels to be a possible toxic ( p<0.001), elevated bilirubin levels (p¼0.002), prolonged prothrombin time (PT; p¼0.002), elevated creatinine level ( p¼0.028), declination of potassium level ( p<0.001), and prolonged hospital stay ( p<0.001).
Conclusions GI manifestations were common among patients with acetaminophen poisoning. This study suggests that the presence of GI manifestations at first presentation appears to be an important risk marker of subsequent hepatotoxicity and nephrotoxicity.

AttachmentSize
1940_ftp.pdf37.76 KB